Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

June 12, 2001Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2001, 10:03 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 10:03 AM CDT (15:03 UTC)
Expired
Jun 12, 2001, 10:45 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Scott County, IA, Rock Island County, IL

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:42 AM CDTThunderstorm WindPort Byron, ILTrees down in Byron Woods Subdivision. Reported by law enforcement.
Jun 12, 10:43 AM CDTThunderstorm Wind 52 ELe Claire, IALarge tree down on power lines, causing a fire in a transformer. Reported by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-192 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 121503
SVRMLI
IAC163-ILC161-121545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1045 AM CDT

* AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  WALCOTT...OR 11 MILES WEST OF DAVENPORT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MAYSVILLE BY 1005 AM CDT.
   WEST LAKE PARK BY 1010 AM CDT.
   DAVENPORT BY 1015 AM CDT.
   MOUNT JOY BY 1020 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:50 AM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 2:50 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT TUE JUN 12 2001

SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH
STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS
OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN
BORDER AND IN THE PACIFIC NW.  AT THE SURFACE...TROF EXTENDS FROM 002
LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN
EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF
EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED
THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT.
A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF
PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO
EXTREME NORTHERN PORTION DVN FORECAST AREA.

MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD
TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF
FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH
ETA OK...AND NGM POOR.

PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS
CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM
TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT
INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT
TIME FRAME AS MAJOR SHORT WAVE MOVES THRU.

MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI-
FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT
ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS
EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF
EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH
PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO
MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH
WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN
FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT
SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE
00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS.
UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED.
FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA
THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C.

WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO
CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON
TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Special weather statement, Jun 12, 6:40 AM CDT, 3 hours 23 minutes before
IAZ040-121210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN COUNTY
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE HEAVY RAIN
PRODUCING THUNDERSTORMS HAVE SHIFTED WELL SOUTH OF BUCHANAN COUNTY.
THUS...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED.
AS A RESULT...THE URBAN AND SMALL STREAM FLOOD ADVISPORY HAS BEEN
CANCELLED.
Local storm report, Jun 12, 6:58 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    3 S WALKER                IA   50 MPH TSTM GUST
06/12/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 12, 9:15 AM CDT, 48 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
CONTINUES UNTIL 945 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 3 TO 4 INCHES
OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING. ACTUAL
AMOUNTS ARE LIKELY AS LOW AS 50 PERCENT OF THESE ESTIMATES...
AS RADAR RAINFALL ESTIMATES ARE OFTEN HIGHER THAN REALITY WHEN
HAIL FALLS WITH THE RAIN.

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...CONTINUE IN
AND NEAR MUCH OF THE ADVISORY AREA. ALTHOUGH WE HAVE NOT YET
RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...THE
ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH THIS
MORNING.

JAZ
Special weather statement, Jun 12, 9:25 AM CDT, 38 minutes before
IAZ066-068-ILZ015-016-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 1 TO 1.5
INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA THIS MORNING.

ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
ENTER THE ADVISORY AREA FROM THE WEST BY BETWEEN 930 AM AND 1000 AM.
ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA...THE ADDITIONAL RAIN MAY LEAD TO MINOR FLOODING
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR MINOR FLOODING IN THE ADVISORY AREA THROUGH
THIS MORNING.

JAZ
Special weather statement, Jun 12, 9:45 AM CDT, 18 minutes before
IAZ052-121500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY
WILL BE ALLOWED TO EXPIRE AT 945 AM...

ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE
ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND
INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE
ADVISORY AREA.

ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN
NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA.

GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF
ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN
BECOME A CONCERN.

JAZ
Special weather statement, Jun 12, 9:55 AM CDT, 8 minutes before
IAZ066-068-ILZ015-016-121600-

SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 AM CDT TUE JUN 12 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT
COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF
ILLINOIS...CONTINUES UNTIL 11 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN...
WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS
LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH.

EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA
BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO
EAST.

THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA...
ESPECIALLY IN FLOOD-PRONE AREAS.

BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE
MORNING.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:24 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn51 min
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine50 min
Jun 11, 10:46 PM CDTSevere Thunderstorm WarningDVNStephenson59 min
Jun 12, 10:29 AM CDTSevere Thunderstorm WarningDVNMercer46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.